Heavy Snow, Northeast Mountains
- When
- November 2, 3:00 AM PST to November 3, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A strong low pressure system tracked across southern British Columbia, Canada. A strong low level jet in the warm sector of the system brought heavy snowfall to the mountains of northeast Washington.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong low pressure system tracked across southern British Columbia, Canada. A strong low level jet in the warm sector of the system brought heavy snowfall to the mountains of northeast Washington. Windy conditions ensued across the Spokane area and in the mountain valleys north of Spokane as an occluded front pushed through in the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 2, 2:00 AM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
300 AM PDT Sat Nov 2 2013
.SYNOPSIS...
A potent low pressure system is expected to pass through Friday
night into Saturday resulting in rain and snow showers lingering
Saturday night into Sunday along with windy conditions. Locally
heavy mountain snow is expected with this storm system. Chilly
and unsettled weather will linger into early next week.
&&
.DISCUSSION...
...VERY WINDY TODAY AND TONIGHT. FIRST BIG SNOW FOR THE MOUNTAINS
THIS WEEKEND...
Today and Tonight: A very windy afternoon and evening is in store
for the Inland Northwest as a strong low pressure system tracks
through southern British Columbia. This storm system will also
bring high elevation snow to the region today and tonight, but the
main impact for the majority of the population will be sustained
wind gusts of 25 to 30 mph with gusts to 50 mph this afternoon and
evening.
The wind will increase markedly early this afternoon along and
behind the cold front. Strong deep layer cold advection, a tight
pressure gradient, and steep low level lapse rates will
effectively transport momentum aloft to the surface. Peak
925-850mb winds (45-50kts) will also translate across south
central and southeast Washington during the afternoon/early
evening hours when the boundary layer will be the most unstable. I
contemplated expanding the Wind Advisory into the Clearwater River
Valley and the Camas Prairie, and may still do so. The post-
frontal pressure gradient does not line up quite as favorably for
Lewiston, Asotin and Winchester as it does over the Palouse and
Columbia Basin. However, 850-700mb winds suggest gust potential to
40-45 mph, marginal for a Wind Advisory. Windy weather will
persist well into Saturday night as the center of the surface low
continues to deepen over southern Alberta and 850mb winds remain
at 40kts until sunrise on Sunday. This long-lived event capable of
wind gusts to 50mph will undoubtedly produce power outages and
treacherous driving conditions.
Snow levels will remain relatively high through early evening
confining significant snow accumulations to the high terrain. As
snow levels plummet tonight and pavement temperatures cool,
accumulations will become more of a concern for elevations above
2500 feet. Lapse rates will be pretty steep up to 600mb tonight
and the models are producing orographic precipitation over the
Idaho Panhandle and northeast Washington mountains. Model
precipitation amounts are often too low in these strong orographic
cases with steep lapse rates through the dendritic layer. The
mountains of the Idaho Panhandle will likely receive heavy snow
with this event.
Sunday and Sunday Night: Snow accumulations over the Idaho
Panhandle, Northeast Blue mountains, and possibly the Palouse will
be the main forecast for Sunday and Sunday night as cold,
unstable cyclonic flow persists over the region. The steep lapse
rates will promote moderate to occasionally heavy snow showers
over the mountains of Shoshone county for sure Sunday and Sunday
night. The 00z and 06z runs even hint that accumulating snow back-
build over the Palouse during the day Sunday. Temperatures during
the day Sunday may be enough to limit accumulations below 3000
feet, but this pattern has burned us before. Winter highlights may
need to be extended into the Blue Mountains Sunday. Mountain
accumulations near Anatone in excess of 6 inches are not out of
the question, especially if the 06z NAM precipitation forecast
pans out. /GKoch
Monday through Thursday...An active northwest flow is expected
with periods of unsettled weather. On Monday into Monday night a
relative lull is expected as an upper level trough moves east of
the area. Unstable conditions however on Monday over North Idaho will
result in lingering showers especially for the Central Panhandle
Mountains and Camas Prairie. Models show light qpf totals with the
departing trough so snow amounts Monday will be light. Late Monday
night into Tuesday a weak wave that will be shearing apart will
track through. However isentropic lift and increasing low level
moisture may be enough to generate light precipitation with snow
levels 500-1500 feet north of Interstate 90 and 1500-2500 feet
south of Interstate 90. Then a much stronger system is shown by
the latest 00z runs of the GFS and ECMWF to track through
Wednesday night into Thursday. The flow aloft backs to the
southwest with 850mb temperatures 0C or higher south of Interstate
90 and around -2C near the Canadian border. This will keep the
best chances for significant snow accumulations in the mountains
along the East Slopes of the Cascades and northern mountains.
Although can not completely rule out chances for light valley
accumulations near the Canadian border mainly above 2000 feet.
Lower elevations will see primarily rain with this system. JW
Thursday night through Sunday night...A longwave trough will have
set up shop with unsettled weather the rule for next weekend. We
will be on the downward side of a departing shortave on Friday
which means decreasing precipitation chances. But chances do not
go away, as any disturbance that rotates southeast along the back
side of the trough will likely trigger additional development. But
with no strong signal toward one weather disturbance or another,
there is not a real increase or decrease in precipitation chances
from Friday night through Sunday morning. Another reinforcing cold
trough may slide down the BC coast line early the following week,
which could mean increasing precipitation chances and cooler
temperatures. But this is beyond the time frame of the forecast
and we can touch on that in the coming days.
As far as temperatures go, we should see readings top out a few
degrees below normal each afternoon. ty
&&
.AVIATION...
06Z TAFS: A potent storm system will impact the region during the
next 24 hours bringing strong winds...mountain snow...and light to
moderate valley rain. As of 06z...light rain is beginning to fill
in across the Cascades with -shra expected to transition to -ra over
KEAT/KMWH after 09z and spreading into Spokane-CDA aft 14z. Pcpn
likely to incr intensity...bcmg briefly moderate to heavy with cold
front passage Sat. Current timing brings the front across the
region a bit sooner or Cascades 14-16z and through the ID/WA border
16-19z. Strong winds will develop in the post frontal air mass with
-shra/-shrasn likely...especially across the mtns and ID Panhandle.
Snow levels will fall from 5000' in the warm sector to arnd 3000'
Saturday aftn and to 2000' Sat night. In summary...periods of
moderate pcpn will bring the potential for MVFR or lower
cigs/vis...wdsprd mtn obscrns likely...and strong winds expected Sat
aftn. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 34 42 29 40 28 / 100 40 40 30 10 10
Coeur d'Alene 51 35 41 30 39 30 / 100 50 60 40 20 10
Pullman 52 32 43 26 41 26 / 90 20 50 40 30 10
Lewiston 56 38 49 34 44 31 / 50 10 50 30 30 10
Colville 50 34 44 28 40 26 / 100 70 50 20 10 10
Sandpoint 49 33 40 30 39 30 / 100 100 70 40 30 20
Kellogg 48 34 38 32 36 29 / 100 90 80 60 40 10
Moses Lake 59 35 52 25 48 31 / 100 10 20 10 0 20
Wenatchee 58 37 51 31 46 33 / 100 10 20 10 0 40
Omak 53 33 48 27 43 28 / 100 10 40 10 0 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM this morning to 11 PM PDT this evening
for Coeur d'Alene Area-Idaho Palouse-Northern Panhandle.
Winter Storm Warning from 5 PM PDT this afternoon to 5 PM PST
Sunday for Central Panhandle Mountains-Northern Panhandle.
WA...Winter Weather Advisory until 11 PM PDT this evening for East
Slopes Northern Cascades-Okanogan Highlands.
Wind Advisory from 11 AM this morning to 11 PM PDT this evening
for Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Mountains-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau.
Winter Storm Warning from 5 PM PDT this afternoon to 5 PM PST
Sunday for Northeast Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 406 PM PDT FRI NOV 1 2013 IDZ002-003-WAZ032>036-041-044-022315- COEUR D'ALENE AREA-IDAHO PALOUSE- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 406 PM PDT FRI NOV 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A VIGOROUS STORM SYSTEM WILL BRING WET AND WINDY WEATHER TO THE INLAND NORTHWEST THIS WEEKEND. WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE OVER THE LOWLANDS BETWEEN THE CASCADES AND THE MOUNTAINS OF NORTH IDAHO SATURDAY. IDZ001-004-WAZ031-037-038-042-043-022315- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 406 PM PDT FRI NOV 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT PRECIPITATION WILL BEGIN OVER THE CASCADES TONIGHT THEN SPREAD EAST SATURDAY WITH SNOW FALLING TO NEAR 4000 FT MSL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE SNOW ACCUMULATIONS ARE EXPECTED SATURDAY INTO SUNDAY FOR ELEVATIONS ABOVE 4000 FEET IN THE CASCADES...NORTH IDAHO...AND NORTHEAST WASHINGTON. WIND GUSTS IN EXCESS OF 40 MPH WILL ALSO BE POSSIBLE ON MOUNTAIN RIDGES SATURDAY AFTERNOON AND EVENING. IDZ026-027-022315- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- 406 PM PDT FRI NOV 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 strong wind, 1 heavy snow. Local standard time, as filed.
Downed power lines blocked Highway 2 just west of Coulee City at the intersection of Highway 17. Damage costs were estimated.
Multiple power outages across the Spokane area due to wind and downed trees on power lines. Damage costs were estimated.
Tree on power lines knocked out power to 23 customers. Damage costs were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480012, 480041, 480047, 480050.